close
Contact us
Please enter your name
Please enter your telephone number
Please enter your email address
Please enter the details of your enquiry

Please type the following word into the box below:

We’ll only use this information to handle your enquiry and we won’t share it with any third parties. For more details see our Privacy Policy

Ototoxicity: damage to the ears from gentamycin

£35,000
Defendants: Whipps Cross University Hospitals NHS Trust

The Facts

An 81 year old man was admitted to hospital and diagnosed with heart block. He was given a pacemaker.

Approximately 4 months after this, he began to suffer from flu like symptoms. He attended hospital and was diagnosed with infective endocarditis, or infection of the heart muscle. He was given antibiotics including gentamycin. Gentamycin is known to have the potential to cause damage to hearing. He was advised that he should alert medical staff immediately if he began to experience ringing in his ears.

The following month, he began to experience ringing in his ears and he told the doctor about it. The doctor informed him that it was unlikely to be due to the gentamycin and advised him to continue taking it. 10 days later he was taken off the gentamycin and other drugs and was discharged from hospital.

At the time of his discharge, he was suffering from a constant ringing in his ears, and dizziness. At his follow up appointment approximately 1 month later, the doctor advised that these were most likely due to the gentamycin he had been given.

Allegations

  • failure to monitor the gentamycin levels in his blood adequately.
  • failure to recognise and act appropriately when he complained of ringing in his ears.
  • As a result he now suffers permanent ringing in the ears and some dizziness.

Result

The defendants denied liability when the claim was made. Court proceedings were issued and served. Negotiations were entered into and eventually terms of settlement were agreed. He received £35,000 by way of damages to compensate for his injury.